Nausea and Chemo Induced Peripheral Neuropathy
Nausea and Chemo Induced Peripheral Neuropathy (CIPN) have been garnering more of my attention than the cold sensitivity and other chemo side effects I mentioned in earlier posts. Lately, nausea has resurfaced and CIPN has become more bothersome. Although nausea has been more of a constant companion than CIPN throughout most of my chemotherapy treatments, and even though CIPN is essentially a latecomer, its long lasting effects can be more pernicious and bothersome.
Maybe you have never heard of Chemo Induced Peripheral Neuropathy, but it is nerve damage that creates numbness or tingling, unrelated to the sensitivity to cold, in the extremities. According to my oncologist, CIPN may continue spreading up my fingers and toes, and unfortunately, could even become permanent. For about 15% of patients, it never goes away. Part of deciding whether or not to continue chemotherapy depends upon the progress of neuropathy from one chemo cycle to the next.
For me, CIPN began in my feet and has been spreading up toward my shins. Most recently, I have been sensing it in my fingertips, which has required some extra care when chopping vegetables! I guess if it lasts for a year after chemo, then it is likely to become permanent. I would prefer for that not be the case.
I love playing the piano and, as you can tell, I love to write. I also enjoy walking for exercise and enjoyment. It would be disappointing if the unpleasantness of Chemo Induced Peripheral Neuropathy persisted and diminished my enjoyment of these favorite pastimes. So, I take the Vitamin Bs recommended by the doctor and try to stay active, hoping that by using these tingly fingers and toes, I can ward off the worst of it. Although only time will tell, I am hoping and praying for the best!